Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

June 17, 2018Bibb County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 17, 2018, 2:25 PM CDT for Bibb County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 2:25 PM CDT (19:25 UTC)
Expired
Jun 17, 2018, 3:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WWUS84 KBMX 171925
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
225 PM CDT SUN JUN 17 2018
 
ALZ034-035-172000-
Chilton AL-Bibb AL-
225 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON AND
SOUTHEASTERN BIBB COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talladega National Forest, or 9 miles east of Centreville, moving
southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brent, Centreville, Maplesville, Lawley, Talladega National Forest,
Ashby, West Centreville, Randolph, Trio, Six Mile and Bibb County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 8692 3296 8679 3275 8688 3297 8718
TIME...MOT...LOC 1924Z 048DEG 11KT 3295 8696 

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 17, 1:25 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 17, 1:25 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Birmingham AL
125 PM CDT Sun Jun 17 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and tonight.

Overall the higher chance of scattered to numerous showers and
storms will continue across the region as the main upper level
disturbance remains within the vicinity of Central Alabama. There
are several leftover boundaries and meso-lows associated with this
upper level disturbance and will be the determination of the main
focus across the area. The best chances will be  from Birmingham and
points south, depending on the exact location of the boundaries and
meso-lows as the heating of the day increases. Much like the past
several days, some areas will see rain and others will not in the
higher probability areas but this is where the better features will
reside. Clouds and precipitation will play havoc on temperatures
again, but look for much of the same with 90s in the north and low
to mid 80s in the south. Activity will continue through Midnight,
while expanding northwest during the afternoon.

16

.LONG TERM...
Monday through Sunday.

Monday may be the last day we have to deal with this persistent
upper level meso low that has been in the vicinity for the past
several days. By Monday, models pick it up in Central Georgia, which
will give our eastern counties a better chance to see afternoon
showers/storms. This meso low shifts eastward into GA/SC Tuesday as
the high pressure builds westward over Central AL.

Not too much changes weather-wise across our area Tuesday through
the end of the week. The high pressure centered over Central AL
keeps much of the tropical moisture plume west of the area. However,
enough moisture exists to allow for the typical summertime diurnal
thunderstorm activity. Therefore, I've kept PoPs at 30-40% for the
afternoons and 10-20% in the overnight hours.

Towards the end of the week, both the GFS and ECMWF pick up on a
trough moving through the Central Plains and into the Ohio River
Valley. The ridging across the Gulf States flattens slightly
Thursday and Friday as a few shortwave impulses moving the base of
the upper trough. These impulses will likely aid in afternoon
lift across Central AL, leading to higher coverage of showers and
storms Thursday through Saturday. Therefore, I've edged PoPs up to
the roughly 50% mark for the end of the week.

Much of the upcoming week will see seasonal diurnal temperatures.
Both NAEFS and ENS show geopotential heights within the normal
range of variability for this time of year, so I don't have any
reason to stray from model blends for the high/low temps in the
extended period. I wouldn't rule out some patchy fog each morning
generally where rain showers developed the previous afternoon, but
I don't have enough confidence to put it in the forecast for any
specific location.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A similar pattern to yesterday, scattered to numerous showers and
thunderstorms expected this afternoon and the evening. Shower and
thunderstorm activity continues in the SE and begins to develop
to the NW. Included TSRA at KTOI and KMGM until 1930Z, and then
added VCTS after this point. Shower and thunderstorm activity will
begin for the remaining sites within the next few hours. Sites
that do receive rain are likely to experience fog and/or low
clouds tomorrow morning beginning around 06-07Z and ending close
to 14-15Z. Timing may need to be amended later in the period.

07

&&

.FIRE WEATHER...

Scattered to numerous showers and storms expected this afternoon.
Rain chances are lower for Monday, but cannot rule out at least
isolated/scattered coverage during afternoon, especially in the
east. Light fog and/or low clouds are possible each morning, and
most likely will be near locations that receive rainfall the
previous day/evening. RH values remain well above critical values.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  90  70  91  71 /  20  40  20  30  20
Anniston    70  90  70  92  71 /  30  40  20  30  20
Birmingham  71  91  72  93  72 /  20  30  10  30  20
Tuscaloosa  71  93  72  93  73 /  40  20  10  30  10
Calera      70  90  70  91  72 /  30  30  10  30  20
Auburn      70  89  71  90  72 /  30  40  20  40  20
Montgomery  71  91  71  92  73 /  30  30  10  40  20
Troy        70  91  71  91  72 /  40  30  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 17, 4:09 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Sun Jun 17 2018

ALZ011>015-017>050-181215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 17, 11:49 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1149 AM CDT SUN JUN 17 2018

ALZ036-037-043-171715-
Tallapoosa AL-Coosa AL-Elmore AL-
1149 AM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...WEST
CENTRAL TALLAPOOSA AND SOUTHEASTERN COOSA COUNTIES UNTIL 1215 PM
CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Western Lake Martin, or near Equality. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Equality, Eastern Lake Martin, Kowaliga Bridge, Western Lake Martin,
Southern Lake Martin, Northern Lake Martin and Fishpond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8614 3287 8603 3280 8586 3264 8598
TIME...MOT...LOC 1649Z 298DEG 3KT 3277 8601

56
Special weather statement, Jun 17, 12:20 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1220 PM CDT SUN JUN 17 2018

ALZ043-044-171745-
Montgomery AL-Elmore AL-
1220 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND NORTH
CENTRAL MONTGOMERY COUNTIES UNTIL 1245 PM CDT...

At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millbrook, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Montgomery, Prattville, Millbrook, Wetumpka, Elmore,
Coosada, Deatsville, Montgomery Zoo, Boylston, Bob Woodruff Lake,
Blue Ridge, Lagoon Park, Gunter Air Force Base, Wetumpka Municipal
Airport and Tallapoosa Water Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3242 8641 3253 8641 3257 8639 3253 8614
      3237 8624
TIME...MOT...LOC 1720Z 303DEG 5KT 3250 8637

56
Special weather statement, Jun 17, 1:19 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
119 PM CDT SUN JUN 17 2018

ALZ035-171845-
Chilton AL-
119 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHILTON COUNTY
UNTIL 145 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pooles Crossroads, or 8 miles southwest of Clanton, moving east at 10
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clanton and Pooles Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 8682 3282 8681 3283 8663 3272 8666
TIME...MOT...LOC 1819Z 271DEG 9KT 3278 8676

05
Special weather statement, Jun 17, 1:41 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
141 PM CDT SUN JUN 17 2018

ALZ035-041-171915-
Chilton AL-Autauga AL-
141 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL AUTAUGA AND SOUTH
CENTRAL CHILTON COUNTIES UNTIL 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chilton County Motor Sports Park to near
Clanton to near Pooles Crossroads to Billingsley to near Vida
Junction. These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Clanton, Billingsley, Pooles Crossroads and Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8668 3275 8662 3265 8662 3258 8668
      3263 8680 3267 8674 3274 8676 3280 8679
      3287 8682
TIME...MOT...LOC 1841Z 281DEG 4KT 3286 8677 3279 8671 3273 8669 3265
8670 3262 8675

05
Special weather statement, Jun 17, 1:46 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT SUN JUN 17 2018

ALZ035-171915-
Chilton AL-
146 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON COUNTY
UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jemison. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Calera, Jemison and Minooka Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 8675 3306 8681 3307 8676 3307 8667
      3301 8665
TIME...MOT...LOC 1846Z 151DEG 3KT 3302 8673

05
Special weather statement, Jun 17, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
225 PM CDT SUN JUN 17 2018

ALZ034-035-172000-
Chilton AL-Bibb AL-
225 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON AND
SOUTHEASTERN BIBB COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talladega National Forest, or 9 miles east of Centreville, moving
southwest at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brent, Centreville, Maplesville, Lawley, Talladega National Forest,
Ashby, West Centreville, Randolph, Trio, Six Mile and Bibb County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 8692 3296 8679 3275 8688 3297 8718
TIME...MOT...LOC 1924Z 048DEG 11KT 3295 8696

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:17 PM CDTSpecial Weather StatementBMXShelby43 min
Jun 16, 7:22 PM CDTSpecial Weather StatementBMXJefferson38 min
Jun 16, 7:58 PM CDTSpecial Weather StatementBMXTuscaloosa32 min
Jun 16, 8:02 PM CDTSpecial Weather StatementBMXShelby28 min
Jun 16, 8:12 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jun 16, 8:33 PM CDTSpecial Weather StatementBMXJefferson27 min
Jun 16, 8:50 PM CDTAreal Flood AdvisoryBMXFayette, Marion, Walker, Winston115 min
Jun 16, 8:53 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Jun 17, 7:11 AM CDTAreal Flood AdvisoryBMXLee, Russell3 hr
Jun 17, 7:28 AM CDTFlash Flood WarningBMXLee, Russell6 hr
Jun 17, 8:25 AM CDTAreal Flood AdvisoryBMXMacon3 hr
Jun 17, 9:21 AM CDTFlash Flood WarningBMXMacon3 hr
Jun 17, 9:30 AM CDTAreal Flood AdvisoryBMXLee3 hr
Jun 17, 10:54 AM CDTSpecial Weather StatementBMXMacon36 min
Jun 17, 11:49 AM CDTSpecial Weather StatementBMXElmore26 min
Jun 17, 12:20 PM CDTSpecial Weather StatementBMXElmore25 min
Jun 17, 1:19 PM CDTSpecial Weather StatementBMXChilton26 min
Jun 17, 1:41 PM CDTSpecial Weather StatementBMXChilton34 min
Jun 17, 1:46 PM CDTSpecial Weather StatementBMXChilton29 min
Jun 17, 2:29 PM CDTSpecial Weather StatementBMXAutauga31 min
Jun 17, 2:42 PM CDTSpecial Weather StatementBMXShelby33 min
Jun 17, 2:50 PM CDTSpecial Weather StatementBMXJefferson25 min
Jun 17, 3:11 PM CDTSpecial Weather StatementBMXJefferson64 min
Jun 17, 3:37 PM CDTSpecial Weather StatementBMXBibb23 min
Jun 17, 3:45 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby2 hr
Jun 17, 3:55 PM CDTFlash Flood WarningBMXJefferson2 hr
Jun 17, 4:09 PM CDTSpecial Weather StatementBMXJefferson36 min
Jun 17, 4:16 PM CDTSpecial Weather StatementBMXMarshall44 min
Jun 17, 4:37 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker23 min
Jun 17, 4:41 PM CDTSpecial Weather StatementBMXWinston34 min
Jun 17, 4:54 PM CDTSpecial Weather StatementBMXBlount36 min
Jun 17, 4:59 PM CDTSpecial Weather StatementBMXCherokee46 min
Jun 17, 5:04 PM CDTAreal Flood AdvisoryBMXTuscaloosa116 min
Jun 17, 5:12 PM CDTSpecial Weather StatementBMXWinston33 min
Jun 17, 5:15 PM CDTSpecial Weather StatementBMXCherokee30 min
Jun 17, 5:24 PM CDTSpecial Weather StatementBMXFayette36 min
Jun 17, 5:36 PM CDTSpecial Weather StatementBMXWinston24 min
Jun 17, 5:40 PM CDTSpecial Weather StatementBMXMarion50 min
Jun 17, 5:53 PM CDTSpecial Weather StatementBMXCleburne52 min
Jun 17, 5:54 PM CDTSpecial Weather StatementBMXCherokee36 min
Jun 17, 5:58 PM CDTSpecial Weather StatementBMXMarion32 min
Jun 17, 6:00 PM CDTSpecial Weather StatementBMXCalhoun45 min
Jun 17, 6:27 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne48 min
Jun 17, 6:32 PM CDTAreal Flood AdvisoryBMXCalhoun118 min
Jun 17, 6:42 PM CDTSpecial Weather StatementBMXMarion33 min
Jun 17, 6:55 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Etowah2 hr
Jun 17, 6:58 PM CDTSpecial Weather StatementBMXSt. Clair47 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.